MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION GLIDESHEATH SLENDER; INTRODUCER, CATHETER

TERUMO MEDICAL CORPORATION GLIDESHEATH SLENDER; INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record of the product code/lot# combination was conducted with no findings.
 
Event or Problem Description
The user facility reported that the glidesheath slender sheath cannula broke off the sheath hub as a balloon was being removed.The balloon became stuck on the cannula and as the physician pulled the sheath back, the sheath cannula detached from the hub.The balloon and sheath came out together and nothing broke off the cannula.The sheath hub was removed from the wire and a new sheath was put in place.The balloon was a 6x150 035 abbott balloon.The estimated blood loss was less than 250cc's.The patient was in stable condition.The procedure was a success.There was no patient injury, medical/surgical intervention required.Additional information was received on 06october2020: the procedure being performed was a leg angio and pta.Tibial access."cannula" in the original description is considered the "sheath" not a needle.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide additional information to section b5, to update section h3, and to provide the completed investigation results.One 5fr 10cm glidesheath slender was received for product evaluation.No other components were received for product evaluation.The sheath was decontaminated per terumo medical corporation's policies and procedures.After decontamination, the sheath was subjected to visual analysis.The sheath was folded in reverse and exited through the valve in the opposite direction.The inner diameter of the tip of the sheath was measured to be 1.79 mm which is within specifications.The resistance experienced when the balloon was stuck in the cannula is due to the tight interference between the two devices.The constriction likely caused negative pressure around the inner lumen which led to the inability of the balloon surface to slide freely without the sheath.Strong withdrawal forces in the presence of resistance likely led to complete reversal and folding of the sheath through the valve as it followed the withdrawal trajectory of its mated device.Manipulating the intraluminal device in the presence of resistance in combination with the tibial access likely contributed to the separation of the sheath from the sheath hub and caused it to invert on itself during withdrawal.It is also possible that the wings of the balloon may have stuck to the inner lumen of the sheath and dragged it in the reverse direction during withdrawal.The x-ray image of the sheath hub shows the caulking pin has shifted from its original location closer to the valve of the sheath hub.This implies that significant force was applied during withdrawal despite the resistance experienced which caused the sheath shaft to separate from the hub.Joint strength testing was performed to ensure the strength of the sheath shaft to sheath housing is within specifications.All joint strength testing performed for this lot passed per the detailed review of the device history record.It is likely the that the forces used to remove the sheath from the patient were greater than 15.0 n, which led to the failure noted by the customer.Based on the returned device, the complaint can be confirmed for sheath catheter mechanical separation.The device was in a conforming state when released from terumo control.There is no indication that any manufacturing, design or quality system issues may have led to this event.Currently, no action is recommended since this risk evaluation is within the predetermined limits in the failure mode and effects analysis (fmea).
 
Event or Problem Description
Additional information was received on (b)(6) 2020: the balloon used was an otw.The fr size was unknown however it did fit in the sheath and can be looked up.It was the (sfa) superficial femoral artery)/pop vessel.It was unknown if a hemostatic adaptor was attached to the abbott catheter shaft, but the physician/tech pulled negative on the balloon and then released pressure to prevent pancaking.The balloon could deflate completely before attempting to pull the balloon back through the sheath.The sheath shaft separated completely from the hub and was pulled back through the valve, when removing the abbott balloon.Resistance was felt while withdrawing the balloon through the sheath and broke the sheath.This was the first and only device used with this sheath.There was no damage noted on the sheath prior to insertion.There was no difficulty inserting the sheath, it went in fine.

Brand Name
GLIDESHEATH SLENDER
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
MDR Report Key10755460
Report Number1118880-2020-00259
Device Sequence Number19756535
Product Code DYB
UDI-Device Identifier00389701012049
UDI-Public00389701012049
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K173831
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model NumberN/A
Device Catalogue Number80-1050
Device Lot NumberYC12
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2020
Initial Date Received by Manufacturer 10/05/2020
Supplement Date Received by Manufacturer12/01/2020
Initial Report FDA Received Date10/29/2020
Supplement Report FDA Received Date12/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR
Patient Weight77